Alert archive / California / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 20, NWS San Diego, CA

September 13, 2011San Bernardino County, California

NWS San Diego, CA issued this severe thunderstorm warning at Sep 13, 2011, 1:20 PM PDT for San Bernardino County, California. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2011, 1:20 PM PDT (20:20 UTC)
Expired
Sep 13, 2011, 2:00 PM PDT
In force
40 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 63 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 8.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2011-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2011-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2491 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

500 
WUUS56 KSGX 132020
SVRSGX
CAC071-132100-
/O.NEW.KSGX.SV.W.0020.110913T2020Z-110913T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
120 PM PDT TUE SEP 13 2011

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
  THIS INCLUDES THE CITY OF WRIGHTWOOD...

* UNTIL 200 PM PDT

* AT 112 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR WRIGHTWOOD. THIS STORM
  WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PHELAN AND 8 MILES WEST OF CAJON SUMMIT BY 200 PM PDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3451 11743 3421 11740 3424 11764 3426 11765
      3443 11767 3452 11765
TIME...MOT...LOC 2020Z 244DEG 1KT 3438 11759

$$

TARDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 9:50 AM PDT, 3 hours 30 minutes earlier.

Area forecast discussion, Sep 13, 9:50 AM PDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
950 AM PDT TUE SEP 13 2011

.SYNOPSIS...
AN UPPER LEVEL LOW OFF THE SOUTHERN CALIFORNIA COAST WILL MOVE
INLAND TODAY AND BRING SCATTERED SHOWERS AND THUNDERSTORMS TO THE
MOUNTAINS AND DESERTS...AND POSSIBLY COASTAL AND INLAND VALLEYS. THE
SHOWERS WILL DIMINISH TONIGHT...BUT SCATTERED SHOWERS AND
THUNDERSTORMS WILL REDEVELOP OVER THE MOUNTAINS AND DESERTS
WEDNESDAY AFTERNOON. THE UPPER LEVEL TROUGH WILL MOVE INLAND
THURSDAY FOLLOWED BY DRY WEATHER FRIDAY THROUGH SUNDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

UPPER LEVEL CIRCULATION OFF THE SOCAL COAST THIS MORNING IS DRAWING
IN HIGH PRECIPITABLE WATER VALUES OF 1.25-1.50" INTO AREA. THE
COMBINATION OF ELEVATED INSTABILITY AND DIVERGENT FLOW ALOFT
SUPPORTED A LARGE AREA OF SHOWERS AND THUNDERSTORMS OVER THE
MOUNTAINS AND DESERTS THIS MORNING. THE STRONGEST CELL PRODUCED
HEAVY RAIN AND LOCALIZED FLOODING IN THE DESERTS EAST OF COACHELLA
VALLEY. DIME SIZED HAIL WAS REPORTED IN SEVERAL MOUNTAIN
LOCATIONS...AND OVER 3000 LIGHTNING STRIKES IN THE MOUNTAINS AND
DESERTS BETWEEN 6-9 AM.

THE SHORTWAVE ROUNDING THE BASE OF THE TROUGH OVER THE COASTAL
WATERS THIS MORNING IS APPARENT ON THE BOTH THE VISIBLE AND WATER
VAPOR IMAGES THIS MORNING. THE ACCOMPANYING SPEED MAX AND MOISTURE
ADVECTION DURING THE DAY ALONG WITH DAYTIME HEATING WILL KEEP
SHOWERS AND T-STORMS GOING THROUGH THE AFTERNOON IN THE MOUNTAINS
AND DESERTS WHERE A FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM. T-STORM
CHANCES WERE ADDED TO THE COASTAL ZONES WHERE ELEVATION CONVECTION
PARAMETERS SHOW THE POTENTIAL FOR SHOWERS TO FORM ABOVE THE STABLE
LOWER LAYERS. THE 12Z SOUNDING HAD A MUCAPE OF 1205 J/KG FROM A
PARCEL LIFTED FROM 886 MB (3800 FEET).

ON WEDNESDAY THE MOISTURE WILL STILL BE SUFFICIENT FOR
THUNDERSTORMS IN THE MOUNTAINS AND ADJACENT DESERTS WEDNESDAY
AFTERNOON. THE LOW PRESSURE SYSTEM SLOWLY MOVES EAST THURSDAY AND WE
START TO DRY OUT FOR MORE SEASONABLE WEATHER FRIDAY THROUGH SUNDAY.

&&

.AVIATION...
131500Z...COASTAL/INLAND AREAS...MARINE LAYER STRATUS...WITH CIGS
AROUND 1000 FT ABOVE MSL...SHOULD BURN OFF BETWEEN 16 AND 17 UTC
THIS MORNING FOR KSAN AND KCRQ...MAKING WAY FOR MOSTLY VFR CONDS.
HOWEVER...ISOLATED TSRA/+SHRA WILL BE POSSIBLE THROUGH 14/0000 UTC
FOR THE INLAND AREAS. STRATUS SHOULD RETURN TONIGHT...WITH BKN CIGS
AT 1500 AND 1200 FT FOR KSAN AND KCRQ RESPECTIVELY...STARTING AT
AROUND 14/0600 UTC. KSNA LOOKS TO ALSO RECEIVE STRATUS AT AROUND
1000 FT STARTING 14/0900 UTC. KONT WILL REMAIN VFR THROUGH
TOMORROW...EXCEPT FOR ANY PASSING PASSING THUNDERSTORMS THAT MAY
IMPACT THAT AIRPORT THIS MORNING.

MTNS/DESERTS...FROM 13/1500-14/0400 UTC...SCT-BKN TSRA WITH BASES
FL075-FL100 AND TOPS FL350-400. SOME TSRA MAY BE ACCOMPANIED WITH
SMALL HAIL/DOWNDRAFT GUSTS 40KT. STORMS ARE MOVG NW-N. AFTER 14/0400
UTC...TSRA WILL HAVE DISSIPATED/MOVED AWAY FROM THE FORECAST AREA
FOR THE MOST PART...LEAVING JUST BKN-SCT CLOUDS AT APPROXIMATELY
12000 FT THROUGH THE NIGHT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS UNTIL 9 PM
TODAY...SEE FFASGX

&&

PUBLIC...MOEDE
AVIATION...HARRISON
Hazardous weather outlook, Sep 13, 2:05 AM PDT, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
205 AM PDT TUE SEP 13 2011

CAZ042-043-048-050-055>058-060>062-140030-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
205 AM PDT TUE SEP 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY OVER INLAND
AREAS...MOUNTAINS...AND DESERTS. THE FLASH FLOOD POTENTIAL IS
MODERATE...THE RISK FOR FLASH FLOODING IS MODERATE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS AND
ADJACENT DESERTS WEDNESDAY AFTERNOON. THE FLASH FLOOD POTENTIAL IS
LOW...THE RISK OF FLASH FLOODING IS MINIMAL.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED...HOWEVER WEATHER
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

MM

In the hours before

Local storm report, Sep 13, 9:01 AM PDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
901 AM PDT TUE SEP 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     HAIL             HIGHLAND                34.12N 117.19W
09/13/2011  E0.75 INCH       SAN BERNARDINO     CA   TRAINED SPOTTER

            SBD145 REPORTED HAIL IN CITY OF HIGHLAND

&&

ATARDY
Local storm report, Sep 13, 9:04 AM PDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
904 AM PDT TUE SEP 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     HAIL             BIG BEAR CITY           34.27N 116.85W
09/13/2011  M0.75 INCH       SAN BERNARDINO     CA   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED. HEAVY RAIN OCCURRING AT 850 AM.

&&

ATARDY
Local storm report, Sep 13, 11:20 AM PDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1120 AM PDT TUE SEP 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     LIGHTNING        PALM SPRINGS            33.83N 116.54W
09/13/2011                   RIVERSIDE          CA   FIRE DEPT/RESCUE

            A FEW HOUSE FIRES FROM INTENSE LIGHTNING PERIOD.
            ESTIMATED TIME 6 TO 7 AM.

&&

ATARDY
Local storm report, Sep 13, 12:09 PM PDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SAN DIEGO CA
1209 PM PDT TUE SEP 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 AM     HAIL             PINE VALLEY             32.86N 116.50W
09/13/2011  M0.50 INCH       SAN DIEGO          CA   BROADCAST MEDIA

            HALF INCH HAIL COVERED GROUND

0420 AM     HAIL             BIG BEAR CITY           34.27N 116.85W
09/13/2011  M0.75 INCH       SAN BERNARDINO     CA   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED. HEAVY RAIN OCCURRING AT 850 AM.

0615 AM     HAIL             HIGHLAND                34.12N 117.19W
09/13/2011  E0.75 INCH       SAN BERNARDINO     CA   TRAINED SPOTTER

            SBD145 REPORTED HAIL IN CITY OF HIGHLAND

0700 AM     LIGHTNING        PALM SPRINGS            33.83N 116.54W
09/13/2011                   RIVERSIDE          CA   FIRE DEPT/RESCUE

            A FEW HOUSE FIRES FROM INTENSE LIGHTNING PERIOD.
            ESTIMATED TIME 6 TO 7 AM.

0930 AM     HAIL             PALM SPRINGS            33.83N 116.54W
09/13/2011  E0.50 INCH       RIVERSIDE          CA   BROADCAST MEDIA

            SAW VIDEO OF HAIL

1130 AM     HEAVY RAIN       THOUSAND PALMS          33.82N 116.39W
09/13/2011  E0.00 INCH       RIVERSIDE          CA   BROADCAST MEDIA

            STREET FLOODING ON VIDEO, KPSP NOTIFIED NWS

&&

ATARDY
Local storm report, Sep 13, 12:51 PM PDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1251 PM PDT TUE SEP 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       LA QUINTA               33.67N 116.29W
09/13/2011  M1.64 INCH       RIVERSIDE          CA   TRAINED SPOTTER

            1.64 RAINFALL SINCE 5 AM. SOME DEBRIS FLOW FLOODING.

&&

ATARDY
Local storm report, Sep 13, 1:03 PM PDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
103 PM PDT TUE SEP 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             WRIGHTWOOD              34.36N 117.63W
09/13/2011  M0.50 INCH       SAN BERNARDINO     CA   TRAINED SPOTTER

            HEAVY RAIN RATES

&&

ATARDY

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 3:46 AM PDTSpecial Weather StatementSGXSan Diego44 min
Sep 13, 3:56 AM PDTSpecial Weather StatementSGXSan Diego34 min
Sep 13, 3:59 AM PDTSevere Thunderstorm WarningSGXSan Diego29 min
Sep 13, 4:57 AM PDTSpecial Weather StatementSGXRiverside63 min
Sep 13, 5:03 AM PDTSpecial Weather StatementSGXSan Diego42 min
Sep 13, 5:42 AM PDTFlash Flood WatchSGXRiverside, San Bernardino, San Diego15 hr
Sep 13, 6:22 AM PDTSevere Thunderstorm WarningSGXSan Bernardino38 min
Sep 13, 6:47 AM PDTSevere Thunderstorm WarningSGXSan Bernardino28 min
Sep 13, 6:59 AM PDTSevere Thunderstorm WarningSGXSan Bernardino46 min
Sep 13, 8:21 AM PDTAreal Flood AdvisorySGXRiverside, San Diego3 hr
Sep 13, 11:17 AM PDTAreal Flood AdvisorySGXRiverside, San Diego3 hr
Sep 13, 1:08 PM PDTFlash Flood WarningSGXSan Bernardino112 min
Sep 13, 2:20 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino115 min
Sep 13, 2:30 PM PDTSpecial Weather StatementSGX60 min
Sep 13, 2:52 PM PDTSpecial Weather StatementSGX53 min
Sep 13, 2:55 PM PDTSevere Thunderstorm WarningSGXRiverside, San Bernardino29 min
Sep 13, 3:34 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino3 hr
Sep 13, 3:51 PM PDTSevere Thunderstorm WarningSGXRiverside24 min
Sep 13, 4:14 PM PDTSevere Thunderstorm WarningSGXRiverside16 min

Nearby

Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.